Basset Hounds Forum banner

1 - 5 of 5 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter #1
I take my Basset Hound to the animal hospital around the corner from our house, so it is extremely convenient. She was born in October of 2009, so she just turned 9 months old, and her vet records are already probably 5 pages long! She's had conjunctivitis, she had her stomach pumped because she swallowed SEVENTEEN of my anxiety pills within 60 seconds of us turning our back, she got infections from her spay, and most recently I took her back to the vet because she has a staph infection, possible conjunctivitis again (we're thinking maybe allergies) and the beginning of a yeast infection in her right ear. On Monday or Tuesday of last week we put her on antibiotics, liquid ear cleaner, eye drops and my vet wanted me to give her 50 mg (adult dose) of Benadryl twice a day. She's been a bit more wiped out than usual. I'm so used to her being non stop, but lately she's only active for a little bit and then she's totally pooped. Her eyes are still a bit red (my husband thinks they look fine), and I cut her Benadryl down to 25 mg twice a day because I think what the vet said may be too much for a 40 lb. Basset. She was boarded this past weekend, and the place I take her to has a web cam and the dogs are out playing from 8-12, then down for a nap, then out from 1-7, so they're very active. Usually when I watch her on the web cam she's playing with all the dogs, but this time each time I logged online she was either walking around or sitting/laying down. We picked her up today and she ate and then fell asleep - hasn't moved in the last 6 hours. She's usually tired when she gets home from there anyway, but I'm worried. I know Bassets are usually not the most active breed, and according to my vet they said she is MUCH more active than most, even for her age. Is she just growing into the typical Basset temperament as she gets a bit older, or is this something I should be worrying about? I'm very hypochondriac with myself, so you can only imagine how I am with my dog, especially since she can't tell me what she's feeling!

Thanks, and sorry this is the longest post ever!

Elise
 

·
Registered
Joined
·
12,947 Posts
Any sudden change in behavaior should be look at as a possible medical symptom. It is highly unusual to have a dogs normal activity level change, Given that a known side effect of benadryl is sedation/lethergy it is not illogical to assume a conection.

she has a staph infection, possible conjunctivitis again (we're thinking maybe allergies) and the beginning of a yeast infection in her right ear. On Monday or Tuesday of last week we put her on antibiotics, liquid ear cleaner, eye drops
Taken as a whole this could all be related to allergies, Most general practicing vets are ill equipt to deal with unravelling secondary and primarly cause of dermalogical condition and instead just focus on symptom relief rather than actual control of the problem You should seriously consider a refferal to a vet that specializes in dermatology in the end it can save a lot of money.

Did the vet give you a reason for the Benydril, some prescribe it specifically sedative effect. As an antihistimine for controling allergy symptoms in dogs it is generally not very effective, Dogs immune systems do not responded to allergies like humans do so histamine play general a small roll. Any anti-histamine is only likely to be effective 15% of the time. Using all 4 classes of antihistamines 1 at a time for a minimium of 2 weeks on can increase the odd of finding one that does work up to ~30%

Human Drugs
Dogs and cats can be given 1-2 mg/lb every eight hours. This can be used to treat allergic reactions, and it also has some anti-anxiety and anti-vertigo effects. As a general rule, it is pretty safe stuff. The primary side effect is drowsiness, so please do not allow your pet to drink alcohol or operate heavy machinery while taking it.

Diphenhydramine (Benadryl®)

The most common adverse effects of diphenhydramine are sedation, lethargy, vomiting, diarrhea and lack of appetite.

...Diphenhydramine is dosed in dogs at 0.5 to 2 mg per pound (1 to 4 mg/kg) orally two to three times daily or 0.5 to 1 mg per pound (1 to 2 mg/kg) IM, IV or SC twice daily
50 mg twice daily for a 40lb dog is well withing the normal dosing. You should consult with the vet on of the other common antihismines used in dogs might be just effective with fewer side effects. However side effects of each include sedation/lethergy

Diphenhydramine = Benadryl
Hydroxyzine = Atarax
Clemastine fumarate = Tavist
Chlorpheniramine = Chlor-Trimeton
 

·
Registered
Joined
·
297 Posts
Yeah I'd say it's most likely the side effect of the benadryl as well but I'd be a bit concerned with that drastic of a personality change.
 

·
Registered
Joined
·
1,271 Posts
I don't know where you live, but every summer I worry because Lightning slows down so much. Then I realize that he's reacting to the heat. Every year I have to remind myself that. And of course now we're having a heat wave, so he's hardly moving. That could have something to do with your hounds slowdown. Lightning was a very active young dog. He didn't slow down until 5 years old, so I doubt if yours is age-related.
 

·
Registered
Joined
·
297 Posts
Yeah that's also true. Our nearly solid black dog who is regularly a naughty active little girl is very sluggish in the heat as she gets overheated due to her coloring very easily. Our boy... well he goes through spurts... hes a more regularly colored tri though.
 
1 - 5 of 5 Posts
Top